Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 224, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Dec 22, 2004, 3:44 PM CST for 5 parishes in Louisiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 22, 2004, 3:44 PM CST (21:44 UTC)
- Expired
- Dec 22, 2004, 4:45 PM CST
- In force
- 61 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties East Baton Rouge Parish, LA, Iberville Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 22, 2:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 222144 SVRLIX LAC033-047-063-077-121-222245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 344 PM CST WED DEC 22 2004 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF BATON ROUGE IBERVILLE PARISH IN SOUTHEAST LOUISIANA LIVINGSTON PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF DENHAM SPRINGS POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF PORT ALLEN * UNTIL 445 PM CST * AT 338 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES WEST OF RAMAH...OR ABOUT 17 MILES NORTHEAST OF BREAUX BRIDGE...AND MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GROSSE TETE BY 350 PM CST PORT ALLEN BY 405 PM CST BATON ROUGE BY 410 PM CST GREENWELL SPRING AND DENHAM SPRINGS BY 420 PM CST WATSON BY 425 PM CST DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...TO A SMALL INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET. LAT...LON 3047 9170 3030 9165 3047 9072 3064 9077 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 2:30 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 22, 2:30 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 230 PM CST WED DEC 22 2004 .DISCUSSION...THE MAIN FORECAST PROBLEMS CONTINUE TO BE THREAT OF STRONG TO SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING FOLLOWED BY A FRIGID COLD SPELL BEGINNING THURSDAY NIGHT ALONG WITH THE CHANCE OF A WINTRY MIX FRIDAY AND FRIDAY NIGHT. SOME FAIRLY STRONG CONVECTION CONTINUES ACROSS THE GULF WATERS THIS AFTERNOON ALTHOUGH MOST LAND AREAS HAVE BEEN DRY OVER THE PAST FEW AREAS. THIS SHOULD CHANGE THOUGH IN A FEW HOURS AS THE ADVERTISED COLD FRONT CURRENTLY MOVING THROUGH THE WESTERN HALF OF LOUISIANA PUSHES INTO THE OUTLOOK AREA LATER THIS AFTERNOON. CONVECTION HAS BEEN FIRING ALONG AND JUST AHEAD OF THIS BOUNDARY AS IT MOVES EAST. THE DEGREE OF INSTABILITY THOUGH ACROSS THE CWA/PWA WILL BE THE KEY FACTOR AS TO THE EXTENT OF THE STORM INTENSITY. IF SOME DESTABILIZATION THOUGH DOES OCCUR AS IS EXPECTED...ESPECIALLY ACROSS THE SOUTHERN AND COASTAL ZONES...SHEAR PROFILES DO POINT TO A RISK OF STRONG DAMAGING WINDS AND HAIL AS THIS ACTIVITY SWEEPS THROUGH. THE FRONT SHOULD MOVE EAST OF THE FORECAST AREA BY MIDNIGHT AS THE COOLER AIR BEGINS TO FILTER INTO THE REGION. THE ARCTIC AIR MASS SHOULD THEN BE ENTRENCHED ACROSS THE REGION BY THURSDAY NIGHT WITH MORE FREEZE WARNINGS ANTICIPATED...WITH THE EXCEPTION OF MAYBE AREAS SOUTH OF LAKE PONTCHARTRAIN LEADING TOWARD THE SOUTHEAST LOUISIANA COASTAL SECTIONS. FREEZE WARNINGS THOUGH WILL LIKELY BE REQUIRED FOR ALL AREAS FRIDAY NIGHT AS SOME OF THE COLDEST TEMPERATURES OF THE SEASON IMPACT THE REGION. DANGEROUS WIND CHILL LEVELS ARE ALSO LIKELY DURING THIS TIME FRAME WITH VALUES IN SOME AREAS POTENTIALLY DROPPING INTO THE LOWER TEENS OR MAYBE EVEN SINGLE DIGITS. THE FRIGID WEATHER SHOULD CONTINUE THROUGH CHRISTMAS DAY BEFORE TEMPERATURES GRADUALLY BEGIN TO REBOUND ON SUNDAY. THE FINAL CHALLENGE INVOLVES THE POTENTIAL FOR A WINTRY MIX FRIDAY AND FRIDAY NIGHT. THE GFS REMAINS SOMEWHAT PERSISTENT WITH DEVELOPING A SURFACE LOW IN THE WESTERN GULF AND THEN TRACKING THE SYSTEM DUE EASTWARD WITH MOISTURE WORKING ITS WAY AROUND THE BACK SIDE OF THE SYSTEM IMPACTING THE LOWER HALF OF THE CENTRAL GULF COAST REGION. THIS MODEL THOUGH MAY BE TRENDING MORE AS AN OUTLIER COMPARED TO THE ETA...THE UKMET AND THE ECMWF WHICH HAS DRIER AIR FUNNELING DEEPER INTO THE NORTHERN GULF WITH LESS DEVELOPMENT OF A SURFACE WAVE. WILL LIKELY GO WITH A BLEND OF THE ETA AND THE GFS WHICH IS CLOSE TO THE CURRENT FORECAST RIGHT NOW...EXCEPT MAYBE TO BUMP UP PRECIP CHANCES TO THE LOW SCT CAT ACROSS THE SOUTHERN ZONES FRIDAY AND FRIDAY NIGHT. WHILE THE GFS THICKNESS VALUES ARE NOT OVERLY CONDUCIVE TO ALL WINTER PRECIP...MODEL SOUNDINGS DO SUGGEST THE POTENTIAL FOR A MIX OF LIGHT RAIN...SLEET AND/OR SNOW ACROSS THE SOUTHERN ZONES INCLUDING METRO NEW ORLEANS AND THE MISSISSIPPI GULF COAST. MAY ALSO SEE A FEW FLURRIES ACROSS THE NORTHERN ZONES ALTHOUGH PRECIP CHANCES WILL REMAIN IN THE SLIGHT CHANCE CAT AT BEST. && .PRELIMINARY POINT TEMPS/POPS... MCB 37 42 25 37 / 70 00 00 10 BTR 38 45 28 39 / 70 00 00 20 MSY 43 47 33 39 / 80 00 00 30 GPT 41 49 29 41 / 80 00 00 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. MS...NONE. SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY FROM PQL TO THE ATCHAFALAYA RIVER OUT 60 NM INCLUDING TIDAL LAKES. && 09
Hazardous weather outlook, Dec 22, 10:55 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1055 AM CST WED DEC 22 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-231200- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA- ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA- UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA- WILKINSON- 1055 AM CST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT ...THUNDERSTORMS... WITH MOISTURE AND INSTABILITY IN PLACE AND A UPPER LEVEL DISTURBANCE MOVING ACROSS LOUISIANA AND MISSISSIPPI THIS AFTERNOON AND THIS EVENING...WIDESPREAD THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND THIS EVENING. A SURFACE LOW OVER SOUTH TEXAS WILL MOVE NORTHEAST ACROSS SOUTHWEST LOUISIANA THIS AFTERNOON TO NORTH ALABAMA THIS EVENING. THE ASSOCIATED COLD FRONT WILL ALSO MOVE THROUGH SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI WEDNESDAY AFTERNOON AND EVENING. COPIOUS AMOUNTS OF MOISTURE AND INSTABILITY WILL LIKELY COVER MOST OF THE AREA. STRONG TO ISOLATED SEVERE STORMS ARE EXPECTED...MAINLY LATE THIS AFTERNOON AND THIS EVENING. THE MAIN HAZARDOUS WEATHER THREAT WILL BE DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND POSSIBLY HAIL. HEAVY RAIN COULD CAUSE HEAVY PONDING OF WATER ON ROADS AND MINOR FLOODING OF SMALL STREAMS...BUT SIGNIFICANT FLOODING APPEARS UNLIKELY. ...MARINE HAZARDS... A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL LAKES AND THE SOUTHEAST LOUISIANA AND MISSISSIPPI COASTAL WATERS THROUGH TONIGHT. SOUTHERLY WINDS WILL SHIFT TO THE SOUTHWEST AND INCREASE TO 20 TO 25 THIS AFTERNOON. AFTER THE FRONTAL PASSAGE THIS EVENING...WINDS WILL SHIFT TO THE NORTHWEST AROUND 20 TO 25 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ...FREEZING TEMPERATURES... THURSDAY NIGHT THROUGH CHRISTMAS...FREEZING TEMPERATURES AND VERY COLD WIND CHILLS ARE EXPECTED THURSDAY NIGHT...FRIDAY NIGHT...AND AGAIN SATURDAY NIGHT. LOW TEMPERATURES THURSDAY NIGHT ARE EXPECTED TO DROP INTO THE MID TO UPPER 20S NORTH OF INTERSTATE 10...LAKE PONTCHARTRAIN...AND THE MISSISSIPPI COAST...WITH A LIGHT FREEZE NEAR 32 DEGREES POSSIBLE SOUTH OF LAKE PONTCHARTRAIN...INLAND FROM THE COAST. WIND CHILL READINGS WILL FALL INTO THE SINGLE DIGITS ACROSS SOUTH MISSISSIPPI AND EAST CENTRAL LOUISIANA AND TEENS FOR SOUTHEAST LOUISIANA THURSDAY...FRIDAY AND SATURDAY NIGHT. A HARD FREEZE IS LIKELY FRIDAY NIGHT OVER MOST AREAS EXCEPT NEAR THE SOUTHEAST LOUISIANA COAST AND THE SOUTH SHORE OF LAKE PONTCHARTRAIN. LOWS IN THE LOWER TO MID 20S WILL BE COMMON. COMPUTER MODELS INDICATE THE POTENTIAL FOR A LOW PRESSURE AREA TO FORM IN THE WEST CENTRAL OR SOUTHWEST GULF OF MEXICO THURSDAY NIGHT WITH MOVEMENT TO THE EAST ACROSS THE CENTRAL OR SOUTH CENTRAL GULF FRIDAY AND SATURDAY. COLD TEMPERATURES ALONG WITH INCREASED MOISTURE ACROSS THE AREA COULD BRING A LIGHT WINTRY MIXTURE OF SNOW...SLEET AND RAIN ON FRIDAY AND FRIDAY NIGHT...MAINLY FROM THE SOUTHEAST LOUISIANA COAST...FROM WEST AND SOUTHWEST OF LAKE PONTCHARTRAIN...TO JUST NORTH OF LAKE PONTCHARTRAIN...TO THE MISSISSIPPI COAST. PRECIPITATION AMOUNTS ARE EXPECTED TO BE LIGHT WITH VERY LITTLE ACCUMULATION OF SNOW OR SLEET. RELATIVELY WARM GROUND AND AIR TEMPERATURES ABOVE FREEZING DURING THE PRECIPITATION SHOULD PREVENT ROADS FROM ICING OVER. HOWEVER...BRIDGES AND OVERPASSES COULD BE ICY AND TREACHEROUS FRIDAY NIGHT. ...MARINE HAZARDS... A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT MAINLY FOR THE GULF COASTAL WATERS THROUGH SATURDAY. STRONG NORTHERLY WINDS AROUND 20 TO 30 KNOTS ARE EXPECTED TO CONTINUE INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUESTED THIS AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, Dec 22, 11:24 AM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1124 AM CST WED DEC 22 2004 LAZ069-221805- LOWER PLAQUEMINES- 1124 AM CST WED DEC 22 2004 ...THUNDERSTORM WITH STRONG WIND GUSTS HEADING TOWARDS LOWER MISSISSIPPI RIVER DELTA... AT 1121 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF VENICE...MOVING NORTHEAST AT 30 KNOTS. THESE STORMS WILL AFFECT AREAS IN AND AROUND VENICE...BOOTHVILLE... AND PILOTTOWN THROUGH NOON. THE PRIMARY THREATS FROM THESE STORMS ARE DANGEROUS CLOUD TO GROUND AND CLOUD TO WATER LIGHTNING...TORRENTIAL RAINFALL...AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS AND BOATS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. MARINERS SHOULD SEEK SAFE HARBOR IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV AND RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 22
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 11:06 AM CST | Special Marine Warning | LIX | 114 min | |
| Dec 22, 11:06 AM CST | Special Marine Warning | LIX | 114 min | |
| Dec 22, 1:16 PM CST | Special Marine Warning | LIX | 89 min | |
| Dec 22, 2:46 PM CST | Special Marine Warning | LIX | 89 min | |
| Dec 22, 2:46 PM CST | Special Marine Warning | LIX | 89 min | |
| Dec 22, 4:22 PM CST | Special Marine Warning | LIX | 53 min | |
| Dec 22, 4:32 PM CST | Special Marine Warning | LIX | 58 min | |
| Dec 22, 5:08 PM CST | Special Marine Warning | LIX | 67 min | |
| Dec 22, 5:27 PM CST | Special Marine Warning | LIX | 63 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.